Navigation
August 12, 2020

Weight Gain Due to the use of Antidepressants

Overview

One of the common side effects caused by antidepressant drugs is weight gain. Antidepressant drugs work differently from person to person, following are the antidepressant drugs that can cause weight gain during your treatment.

Cyclic Antidepressants

Cyclic antidepressants are also known as Tricyclic antidepressants or TCA’s. Imipramine, trimipramine, Protriptyline, amitriptyline, desipramine, nortriptyline, amoxapine and all these drugs are cyclic antidepressants and can cause weight gain.

TCAs were the approved drugs to treat depression. These drugs are not prescribed by doctors to patients compare to other antidepressant drugs as they are likely to cause side effects.

Due to the increased weight gain, people put an end to the usage of these types of antidepressant drugs. But, still doctors are prescribing Tricyclic Antidepressants if the patients are not responding to treatment.

Monoamine Oxidase Inhibitors (MAOIs)

Monoamine Oxidase Inhibitors (MAOIs) include Phenelzine, tranylcypromine, and isocarboxazid are the antidepressant drugs that can cause weight gain during the treatment.

MAOIs are often prescribed by doctors when you are not responding to other antidepressant drugs. Based on the 1988 review, it has been observed that phenelzine causes weight gain compared to other MAOIs.

Selegiline (Emsam) is a newer formulation of an MAOI and using this medication result in weight loss during the treatment.

Selective Serotonin Reuptake Inhibitors (SSRIs)

One of the most common depression drugs prescribed by doctors are SSRIs. These include Citalopram, Zoloft, fluoxetine, Paroxetine and if you use these drugs for more than six months it may cause weight gain.

It has been observed that paroxetine (Brisdelle, Pexeva, Paxil) causes weight gain whether you use this drug for long term or short term.

Some Unusual Antidepressants

Mirtazapine is an antidepressant drug which can cause increased appetite, weight gain when compared to other drugs. However, when compared with TCAs it has been observed that Mirtazapine is less likely to cause weight gain.

Sexual Dysfunction, nausea, and Vomiting are the side effects caused due to the use of this medication.

There is a Less Possibility of Weight Gain with the usage of below antidepressants

Following are the antidepressant drugs that are less likely to cause weight gain as a side effect.

  • Escitalopram (Selective Serotonin Reuptake Inhibitors)
  • Duloxetine (an SNRI)
  • An Unusual antidepressant called Bupropion
  • Nefazodone (a SARI)
  • A Serotonin-norepinephrine reuptake inhibitors (SNRI) known as desvenlafaxine, and levomilnacipran
  • Selegiline (Monoamine Oxidase Inhibitors)

Chances of getting weight gain is low when you are taking the following SSRIs medication for less than six months.

Summary

Not everyone may gain weight due to the use of antidepressant drugs. If you notice that you gained weight during the treatment, the antidepressant drugs are not the direct cause of weight gain. You need to discuss your problem with your physician before you would like to stop taking the drug.

Your physician can reduce your weight when you are on medication but it will take time.

References

  1. https://bmjopen.bmj.com/content/7/8/e016224
  2. https://care.diabetesjournals.org/content/33/12/2611
  3. https://www.ncbi.nlm.nih.gov/pubmed/10926053

2 Comment

    Leave a Comment

    Your email address will not be published. Required fields are marked *